I NEED ADVICE PLEASE ON THINNING BLOOD

Discussion in 'Fibromyalgia Main Forum' started by petsrme, Oct 2, 2005.

  1. petsrme

    petsrme Member

    My mom found out she has very thick blood last year and was prone to clots. They kept her in the hospital for a week because they were afraid she would get a clot. She has been taking Coumidin for a year and they can't seem to get it right. She goes every week to have her blood checked and it is always too thin or too thick..never normal. They have changed her dosages many times. She is getting very frustrated and depressed. She hates having to go every week and sit in the office for a long time to only get bad news. The doctor she goes to is her family practitioner.

    I was wondering if there are docs who specialize in getting this stuff straight and if so what are they called. Also are there kits you can buy and check your own blood coagulation levels? Mom said she didn't think her doc would prescribe it for her if she did it herself at home, but I just wondered if this is an option.

    Are there any natural blood thinners that would be safe for her to try to see if they help her. What foods and herbs could she take to help. I know vitamin k is a natural coagulant and she is supposed to stay away from that. She is just so frustrated. She worries that she is either going to bleed to death or die from a clot. I want her to find the happy medium and have blood that is just right. LOL! She has had two bypass surgeries in her femoral area/thigh because she had blockages. That is how they found out she was clotting. The last time she had surgery a clot blocked up the new/artificial artery in just one day.

    I would appreciate any advice or help so I can help her get on the right track to make her happy and safe. Thank you.
  2. PVLady

    PVLady New Member

    There are doctors that specialize in hematology. Perhaps you could get a referral from her primary doctor.

    Unfortunately, everyone I have ever known on Coumadin, including my dad, must have frequent tests to make sure the dosage is correct. It is a necessary drug to prevent future clots, and at the same time dangerous if not closely monitored.

    My dad also had thick blood and had developed clots. Several times over the years while on Coumadin, he began bleeding internally, to the point he needed a transfusion or 3 pints of blood to get him straight.

    You are right to be worried but I do not think there is anything you can do except stay under a doctors close supervision. I would never go to supplements and vitamin K based on what you said about your mom's medical history.

    I know it is depressing because she wants to be "cured" and not have to deal with the Coumadin

    If you can somehow arrange something more convenient for her blood tests maybe that would help.

    I would not give your mom any supplments or vitamins without a doctors approval. If you do this in addition to her meds she may start bleeding.

  3. Mikie

    Mikie Moderator

    Just sending up a little prayer for you Mom. I hope she gets it to a point where it is stable and there are no clots.

    Love, Mikie